Start low and go Slow Dosing in the Elderly

Start low and go slow is a great phrase to think about in the elderly.  While this mantra shouldn’t always apply, it is very helpful to consider when working with geriatric patients.

I want you to really think about “start low and go slow” and when this would and wouldn’t apply.  I get so frustrated when I run into non-life threatening situations and a provider gets aggressive with the starting dose.

An 89 year old male has a history of diabetes.  He has noticed over the last few months that his feet have been tingling.  He does complain that it seems to be getting more uncomfortable, and almost painful.  He is diagnosed with diabetic neuropathy and started on gabapentin 300 mg three times daily.

This is way too aggressive of a dose given his age.  He was complaining of neuropathy type symptoms, but they were definitely not severe per the reported history.  Gabapentin 100 mg would have been much more appropriate.  He is 89 years old (without a creatinine reported by the way)!  He did not tolerate this dose and stated that he wanted to sleep all day.

If you are going to recommend or start more aggressive dosing in the elderly, make sure that the reason you are being aggressive is because the patient needs help right away (i.e. life-threatening or very serious situations).

Enjoy the blog? Get my 30 medication mistakes PDF for Free! 6 Pages of pearls from my personal experience as a clinical pharmacist simply for following the blog.

Written By Eric Christianson

May 18, 2016

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories